Sign in to follow this  
Followers 0

Anyone experience Abilify causing mania?

19 posts in this topic

Posted

I posted a week ago about how I've felt heightened senses, especially hearing, that were causing me to be freaked out and reactive when I was alone. I finally have figured out that I'm definately feeling manic, I'm taking my 900mg dose of lithium instead of 600mg, and it's still not squelching it. I had a duh moment just now, I've been on Abilify for three weeks now, only 2.5mg, but maybe for the first 1.5 weeks it built up in my system, and then for the last 1.5 weeks I've been manic. I did a quick google and it does seem that Abilify can cause mania. I can't stand this feeling! Anyone else have this experience with Abilify?

One other feeling that stands out is the feeling of being on a moving elevator, I've just sorta gotten used to it.....

Thanks.....

Share this post


Link to post
Share on other sites

Posted (edited)

...

Edited by klingon001

Share this post


Link to post
Share on other sites

Posted

What are your current manic symptoms, besides the heightened senses?

I'm feeling the way I had felt for many months straight before I was diagnosed with bipolar II and prescribed lithium, which is a constant agitated state (not as bad as it used to be though), very edgey. The other day I went from normal to beating the couch with a stick and having to put a lot of effort into not throwing my phone across the room because I thought my girlfriend was hurting me in some way (don't even remember now). My phone that had just came back to life after a few days of seeming death after I dropped it into the toilet, and didn't need any more abuse. And I'm back to paranoid thinking, but also not as bad as before.....

Share this post


Link to post
Share on other sites

Posted

It could be that you aren't on a high enough dose. The usual dose for mood stabilization for bp is at least 10mg I think. You are on a dose for people who take it as an add on antidepressant. You may want to ask your pdoc why. I was on 30mg for almost 2 years. But I was psychotic and needed a high dose. 30mg is the max dose recommended.

But yes, abilify was great at squelching the mania for me, but did cause me to become very, very anxious/restless day in and day out. I would pace around the room for hours because I just felt like I NEEDED to move around. I constantly had to be on the go. I didn't realize it at the time but now that I'm off of abilify I don't constantly "have to be on the go."

Share this post


Link to post
Share on other sites

Posted

It could be that you aren't on a high enough dose. The usual dose for mood stabilization for bp is at least 10mg I think. You are on a dose for people who take it as an add on antidepressant. You may want to ask your pdoc why.

I'm on a low dose because I've just taken it for three weeks, I guess I assume she'll up the dose. I think the lithium was being enough to keep mania down, or I know it was, but I think I told pdoc I was sometimes depressed, was having weepy periods. But quite honestly I'd take that than feeling heightened/reactive senses, angry moods and paranoia.

To me, your description of having to be on the go and restless would make me think that on the bipolar spectrum, it made you be on the manic end, even if not enough for it to be negative for you. For me for some reason, when I now get manic it's always mixed, yes I feel energetic and motivated, but I also want to scream and cry and break things. Just not fun.

Thanks.....

Share this post


Link to post
Share on other sites

Posted

Yeah, you just may be right about it making me more on the manic end of things! I guess I never thought of it like that.

I hope you get your meds straightened out so you can start feeling better!

Share this post


Link to post
Share on other sites

Posted

Didn't cause me Mania. Just helped me become a size 14 in 6 months. I am now back to an 8 after going off it.

I have been on over 25 different meds and for some reason I had the largest weight gain on Abilify.

Share this post


Link to post
Share on other sites

Posted

I have been on over 25 different meds and for some reason I had the largest weight gain on Abilify.

Interesting to know, thanks.....

Share this post


Link to post
Share on other sites

Posted

At first I took it at night to help with sleep but then it was too activating so the pdoc changed it to mornings and then ...pshhh I couldn't take it anymore because it made me manic

Share this post


Link to post
Share on other sites

Posted

pshhh I couldn't take it anymore because it made me manic

I guess I'm wondering why it's prescribed to people with bipolar if it can cause mania! I'm glad I pinpointed what was causing it in me, at least I assume that's what it is, as the only other new drug is the Ambien.....

Share this post


Link to post
Share on other sites

Posted

I guess I'm wondering why it's prescribed to people with bipolar if it can cause mania! I'm glad I pinpointed what was causing it in me, at least I assume that's what it is, as the only other new drug is the Ambien.....

Abilify has an indication for the treatment of manic or mixed episodes in BP I. It is a pretty good AD and activating so it can push some BP folks into mixed or manic states. So it can cause what it seeks to treat. Others do just fine on it, so YMMV.

nf

Share this post


Link to post
Share on other sites

Posted (edited)

pshhh I couldn't take it anymore because it made me manic

I guess I'm wondering why it's prescribed to people with bipolar if it can cause mania! I'm glad I pinpointed what was causing it in me, at least I assume that's what it is, as the only other new drug is the Ambien.....

It sounds like you're experiencing akathisia, which isn't the same thing as mania. I think for a lot of people, it eventually goes away or minimizes enough that they can continue using Abilify. For me, it was intolerable and my doc switched me to something else.

ETA: http://en.wikipedia.org/wiki/Akathisia

Edited by About:blank

Share this post


Link to post
Share on other sites

Posted

I have a friend with cyclothymia who didn't get quite manic, but got very restless and agitated on too much abilify. She got terrible insomnia and just got super restless; I think she was describing akathisia. She had to reduce her dosage from 10 mg to 7 mg. It can be very activating for some people, especially at higher doses.

Share this post


Link to post
Share on other sites

Posted (edited)

Abilify gave me terrible akathisia...it was bad enough for my doctor to take me off of it. It didn't make me manic, but I know how the restlessness and feeling "activated" is.

Edited by Malachi

Share this post


Link to post
Share on other sites

Posted

Thank you all for the further info. I guess akathisia (new word for me) could somewhat describe what I'm feeling, but honestly I wouldn't call what I feel "restless", I don't need to move around. I would call it more like "edgy", ready to explode emotionally, highly reactive. And now tonight, as I've not taken the Abilify for three days, I'm starting to feel depressed and agitated. I was only on 2.5mg, so hopefully it was ok to stop cold turkey. I see my pdoc on Thursday. Tomorrow my 20yr old son gets out of the hospital from his motorcycle accident he was in three weeks ago, I'm the one available to pick him up and stay with him at his house all day until his GF gets home in the evening. I sure hope I can handle tomorrow, I'm the one who's supposed to be holding it together.....

Share this post


Link to post
Share on other sites

Posted

Abilify gave me horrid akathisia, which made me feel like I was about ready to jump out of my skin, couldn't sit down (or sit still) for more than five minutes at a time, couldn't sleep, tripled the speed of my normally racing thoughts, and I couldn't concentrate worth two shits.

If this sounds like you, you should call the ol' pdoc. You can take a drug such as cogentin that can make akathisia go away. Or you may have to stop the abilify.

Share this post


Link to post
Share on other sites

Posted

I have been on over 25 different meds and for some reason I had the largest weight gain on Abilify.

Interesting to know, thanks.....

Share this post


Link to post
Share on other sites

Posted

I have been on over 25 different meds and for some reason I had the largest weight gain on Abilify.

Interesting to know, thanks.....

Share this post


Link to post
Share on other sites

Posted

I did a trial with the pdoc. I loved the stuff. It was literally "rocket fuel" for me. It sent me to the moon and kept me their. It was great. Non-stop mania and all the great feelings that come with it day after day. Unfortunately, it was also non-stop sleep. I was awake round the clock day after day as well. With very mixed emotions, I finally had to relent and tell the pdoc. I just didn't sleep after I started taking it and just couldn't go on like that. He said that was the first time anyone had ever described a reaction like that to him. So it made me feel better when I found out it sent others into mania also. It proved I wasn't crazy about it after all!!!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0